Back to Browse Journals » Clinical Ophthalmology » Volume 7

Retinal pigment epithelium tear after intravitreal aflibercept injection

Authors Saito M, Kano M, Itagaki K, Oguchi Y, Sekiryu T

Received 7 May 2013

Accepted for publication 23 May 2013

Published 26 June 2013 Volume 2013:7 Pages 1287—1289

DOI https://doi.org/10.2147/OPTH.S47735

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Masaaki Saito, Mariko Kano, Kanako Itagaki, Yasuharu Oguchi, Tetsuju Sekiryu

Department of Ophthalmology, Fukushima Medical University School of Medicine, Fukushima, Japan

Abstract: To report a case complicated with a retinal pigment epithelium (RPE) tear after intravitreal aflibercept injection. A 78-year-old man had deteriorated visual acuity in his left eye. Fluorescein angiography showed occult choroidal neovascularization. Optical coherence tomography showed a serous retinal detachment and fibrovascular pigment epithelial detachment. He was diagnosed as typical age-related macular degeneration associated with pigment epithelial detachment and treatment consisting of three consecutive monthly intravitreal injections of aflibercept was planned. A month after the initial injection, his visual acuity had not improved. The red-free photograph showed an area of RPE defect inferior to the fovea. The fundus autofluorescence, fluorescein angiography, and optical coherence tomography clearly demonstrated the presence of an RPE tear. A second injection of aflibercept was performed due to a remaining serous retinal detachment. Although this is a single case and RPE tears may occur as a spontaneous complication of age-related macular degeneration patients, the risk of a tear should be discussed when considering aflibercept treatment for typical age-related macular degeneration patients with pigment epithelial detachment as there might be a risk for developing an RPE tear.

Keywords: age-related macular degeneration, aflibercept, pigment epithelial detachment, retinal pigment epithelium tear

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other article by this author:

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Pharmacokinetics and pharmacodynamics of acetylsalicylic acid after intravenous and oral administration to healthy volunteers

Nagelschmitz J, Blunck M, Kraetzschmar J, Ludwig M, Wensing G, Hohlfeld T

Clinical Pharmacology: Advances and Applications 2014, 6:51-59

Published Date: 19 March 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010